CaltechAUTHORS
  A Caltech Library Service

Tides in rotating fluids

Goldreich, Peter and Nicholson, Philip D. (1989) Tides in rotating fluids. Astrophysical Journal, 342 (2). pp. 1075-1078. ISSN 0004-637X. http://resolver.caltech.edu/CaltechAUTHORS:20130313-103448215

[img]
Preview
PDF - Published Version
See Usage Policy.

550Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20130313-103448215

Abstract

We consider the tidal disturbance forced in a differentially rotating fluid by a rigidly rotating external potential. The fluid is assumed to be inviscid, insulated, and self-gravitating, and to have laminar unperturbed and perturbed velocity fields. The external potential may exert a steady torque on the fluid which is of second order in Its strength. However, to this order, we prove that there are no secular changes in the angular momenta of fluid particles, except possibly at corotation where the angular velocity, Ω(r,θ), is equal to the pattern speed of the potential, Ω_p. A corollary of our theorem is that, except at corotation, all of the angular momentum transferred to the fluid by the external potential must be transported away by internal stresses. In the applications of which we are aware, these stresses are associated with waves.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1086/167664DOIUNSPECIFIED
http://adsabs.harvard.edu/abs/1989ApJ...342.1075GADSUNSPECIFIED
Additional Information:© 1987 American Astronomical Society. Received 1988 September 8; accepted 1988 December 29. This research was supported by NSF grant AST 861299. P. G. is grateful to J. N. Bahcall for his hospitality at the Institute for Advanced Study where this investigation was initiated.
Funders:
Funding AgencyGrant Number
NSFAST 861299
Subject Keywords:hydrodynamics, rotation
Record Number:CaltechAUTHORS:20130313-103448215
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20130313-103448215
Official Citation:Tides in rotating fluids Goldreich, P. & Nicholson, P. D. Astrophysical Journal, Part 1, vol. 342, July 15, 1989, p. 1075-1078.
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:37492
Collection:CaltechAUTHORS
Deposited By: Ruth Sustaita
Deposited On:13 Mar 2013 17:55
Last Modified:13 Mar 2013 17:55

Repository Staff Only: item control page